I take a low 50 mg dose of Zoloft and also take Adipex. I've questioned my doctor twice about taking these two together and he insists that it's fine but what I have read says that I should not. Does anyone know whether these can be safely taken together?
Reported to be avoided, checked on the Interactions Checker & this was reported:
phentermine ↔ sertraline
Applies to: Adipex-P (phentermine), Zoloft (sertraline)
GENERALLY AVOID: Several case reports suggest that serotonin reuptake inhibitors may potentiate the pharmacologic response to sympathomimetic agents. The exact mechanism of interaction is unclear. In one case report, a patient experienced jitteriness, racing thoughts, stomach cramps, dry eyes, palpitations, tremors, and restlessness following a single dose of phentermine ingested approximately a week after she had discontinued fluoxetine. Because of the long half-life of fluoxetine and its metabolite, an interaction with fluoxetine is possible. Similar toxic reactions have been reported when fluoxetine was used concomitantly with amphetamine or phenylpropanolamine. Additionally, some sympathomimetic agents such as amphetamines may possess serotonergic activity and should generally not be administered with serotonin reuptake inhibitors because of the additive risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. The interaction was suspected in a patient treated with dexamphetamine who developed symptoms consistent with the serotonin syndrome approximately 2 weeks after the addition of venlafaxine. The medications were discontinued and the patient was given cyproheptadine for suspected serotonin syndrome, whereupon symptoms promptly resolved. A second episode occurred when dexamphetamine was subsequently resumed and citalopram added. The patient improved following cessation of citalopram on his own, and residual symptoms were successfully treated with cyproheptadine.
MANAGEMENT: In general, amphetamines and other sympathomimetic appetite suppressants should not be combined with selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs). Close monitoring for enhanced sympathomimetic effects and possible serotonin syndrome is recommended if these agents must be used together. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.
Please seek a second opinion & see a doc to be doubly sure, hope this helps?
I know u posted this a while ago but how did u make out? My dr just did the same thing for me . I also take 50mg of Zoloft and now 37.5 the generic brand
My dr insisted I take it to help with my concentration. Today is my first day and I felt a little spacy and had a lot more engery so I think that is what he is trying to reach also since I have been on Zoloft I Game 10 pounds so I think he's trying to help me get that weightd off as well. How did u do ?
I have the meds, and I decided as usual take the sertraline before bed and now i take the adipex in the morning. The adipex seems to give me energy that i lack and the sertaline helps me concentrate. While i take both meds i don't take them together this way they both do their job.p.s. the sertraline gives me a he
adache when i take it in the morning, but when i take it at night it doesn't seem to bother me.
- Zoloft Information for Consumers
- Zoloft Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zoloft (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 1 Mar 2010 • 1 answer
Posted 7 Dec 2010 • 2 answers
Posted 28 Sep 2011 • 2 answers
Posted 10 Apr 2012 • 3 answers
Posted 20 Mar 2013 • 1 answer